Alert archive / Puerto Rico / Special Weather Statements in 2020
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Oct 15, 2020, 1:21 PM CDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2020, 1:21 PM CDT (18:21 UTC)
- Expired
- Oct 15, 2020, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
340
WWCA82 TJSJ 151821
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
221 PM AST Thu Oct 15 2020
PRZ008>011-151915-
Northwest-Mayaguez and Vicinity-Western Interior-Southwest-
221 PM AST Thu Oct 15 2020
...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...ANASCO...CABO
ROJO...MARICAO...MAYAGUEZ...SAN SEBASTIAN...RINCON...NORTHWESTERN SAN
GERMAN...HORMIGUEROS...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...
At 218 PM AST, a strong thunderstorms were located in a ten-mile
radius of Anasco, moving slowly west and into the Mona Channel.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hormigueros, Las Marias, Mayaguez, Anasco, Aguada, La Playa, Luyando
and Espino.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Expect the storm to pass within one hour.
LAT...LON 1823 6694 1812 6713 1819 6716 1821 6715
1822 6716 1822 6717 1824 6717 1826 6719
1828 6719 1835 6722 1840 6716
TIME...MOT...LOC 1818Z 240DEG 48KT 1831 6708
$$
SnellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:38 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 15, 10:38 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1138 AM AST Thu Oct 15 2020
.UPDATE...A Flash Flood Watch will go into effect starting on 2 PM
AST this afternoon. Showers are starting to increase across
eastern PR as they stream off VIeques and Culebra. The USVi are
observing scattered and brief showers. The shower activity across
PR is expected to continue to increase through the rest of today
with thunderstorms developing this afternoon across central and
western PR. This is expected for some of these thunderstorms to
cause urban and small stream flooding. The tropical wave that is
expected to move in tonight is still forecast to do so, with most
of the convection to the east of its axis. This means that very
late tonight into Friday morning, the more active side of the wave
will be affecting the USVI and eastern PR. The latest guidance
still suggests a high chance of showers and thunderstorms on
Friday across most of the local islands.
&&
.AVIATION...VCSH/VCTS expected across the local termimals as a
tropical wave moves through the local area. However, prevailing
VFR conds are expected, with CIGs at around FL060 to FL080. TEMPO
SHRA/TSRA is possible this afternoon.
&&
.MARINE...Seas will increase up to 7 feet this afternoon and
tonight across the offshore Atlantic waters and Anegada Passage,
with winds up to 20 knots across those areas and across the
offshore Caribbean as well. Otherwise, seas will be at 5 ft or
less and winds up to 15 knots.
&&
.PREV DISCUSSION... /issued 536 AM AST Thu Oct 15 2020/
SYNOPSIS...
An amplifying Tropical Upper Tropospheric Trough (TUTT) will
increase instability across the northeast Caribbean through the
next few days. This upper-level feature will interact with plenty
of tropical moisture associated with a tropical wave today and
Friday. Any prolonged heavy rain could lead to flash flooding and
mudslides due to soil saturation across portions of Puerto Rico.
Therefore, a Flash Flood Watch is in effect for Puerto Rico and
the U.S. Virgin Islands from this afternoon through Friday
evening.
SHORT TERM...Today through Saturday...
An approaching upper level trough will increase instability
through at least Friday. At the surface, a tropical disturbance,
now near the Lesser Antilles, will move over the area later today,
bringing abundant tropical moisture over the area. GOES
satellite-derived products indicated precipitable water vales
above 2 inches. Winds will prevail from the east but are forecast
to shift from the east-southeast as the disturbance moves closer
to the region. That said, shower activity is expected to slowly
increase mainly across the local waters, the U.S. Virgin Islands
and eastern Puerto Rico through the morning hours. Taking into
consideration that soils are already saturated and the likelihood
to observe persistent heavy rainfall today, the potential for
flash flooding is considered high for the islands. This weather
pattern is forecast to persist through at least Friday evening.
Therefore, a Flash Flood Watch is in effect for Puerto Rico and
the U.S. Virgin Islands throught Friday Evening. Also, any period
of prolonged heavy rainfall will result in mudslides in areas of
steep terrain.
Although a ridge is forecast to slowly build from the west into
the region by Saturday, the trailing moisture of the tropical
disturbance interacting with local effects could produce another
round of afternoon convection.
LONG TERM...Sunday through Thursday...
A ridge building at mid to upper-level will promote subsidence
aloft and dry air at these levels. Although this feature will
promote unfavorable atmospheric conditions for deep convection
through at least early Monday, occasional passing showers in the
morning hours and afternoon shallow convection are possible over
areas with stronger local surface heating.
A TUTT low across the Central Atlantic and an induced surface low
will move southwestward near the Northeast Caribbean around early
next week, between Monday afternoon and Tuesday. Then, the
surface low will move more westward near the local Atlantic Ocean,
inducing a southerly wind flow across the region. This wind flow
will lift plenty of tropical moisture from the ITCZ over the
islands of Puerto Rico and the U.S. Virgin Islands Tuesday and
Wednesday. Winds are forecast to return from the east as a
surface-high pressure builds across the North Atlantic Ocean by
the second part of next week.
AVIATION...
VFR conditions are expected thru 15/12Z. Then, a tropical
disturbance moving into the region will bring an increase in
SHRA/TSRA over/near TISX/TIST/TJSJ/TKPK/TNCM, mainly by around
15/15Z and into the evening. Therefore, TEMPO MVRF are likely for
those sites. Calm to light and VRB winds thru 15/13z, becoming
more from the E-ESE at 10-15 knots, with sea breeze variation and
occasional higher gusts.
MARINE...
Seas will remain relatively tranquil through the morning hours.
However, seas and winds are forecast to increase across the
Anegada Passage and the Atlantic Waters as the tropical wave moves
closer to the islands. Therefore, a small craft advisory is in
effect for the Atlantic Offshore Waters and Anegada Passage. Also,
the potential for showers and thunderstorms will increase this
afternoon into Friday evening due to the aforementioned tropical
wave. Mariners should exercise caution through at least early
Saturday morning. Weather conditions will improve by the upcoming
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 88 78 89 77 / 80 60 70 30
STT 88 78 88 78 / 70 80 70 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch from 2 PM AST this afternoon through Friday
evening for Central Interior-Culebra-Eastern Interior-
Mayaguez and Vicinity-North Central-Northeast-Northwest-
Ponce and Vicinity-San Juan and Vicinity-Southeast-
Southwest-Vieques-Western Interior.
VI...Flash Flood Watch from 2 PM AST this afternoon through Friday
evening for St Croix-St.Thomas...St. John...and Adjacent
Islands.
AM...Flash Flood Watch from 2 PM AST this afternoon through Friday
evening for Caribbean Waters of Puerto Rico from 10 NM to
17N-Coastal Waters of Northern Puerto Rico out 10 NM-
Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM-Coastal Waters of Southwestern Puerto Rico out 10 NM.
Small Craft Advisory from 2 PM this afternoon to 8 AM AST Friday
for Atlantic Waters of Puerto Rico and USVI from 10 NM to
19.5N.
Small Craft Advisory from 2 PM this afternoon to 2 AM AST Friday
for Anegada Passage Southward to 17N.
&&
SHORT TERM...JA
LONG TERM....CS
PUBLIC DESK...GLHazardous weather outlook, Oct 15, 4:28 AM CDT, 8 hours 53 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 507 AM AST jueves 15 de octubre de 2020 AMZ710>745-PRZ001>013-160915- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 507 AM AST jueves 15 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte para esta tarde a traves de sectores del este, interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre Puerto Rico con inundaciones urbanas y de pequenos riachuelos. Adicional, inundaciones repentinas con los guaceros mas fuertes. .Oleaje... Oleaje de hasta 6 pies a traves de las agaus regionales, aumentando a 7 pies en horas avanzadas de la tarde sobre aguas mar afuera del Atlantico y el Pasaje de Anegada, por esa razon una advertencia para los operadores de pequenas embarcaciones esta en efecto. .Dias dos hasta el siete...viernes a miercoles El viernes, otra tonda de aguaceros y tornadas se espera a traves de la isla con el mismo potencial de inundaciones repentinas. Por lo tanto la Vigilancia de inundaciones repentinas esta en efecto hasta temrpqno la noche del viernes. Se espera una mejoria en las condiciones del tiempo para el domingo con menos humedad sobre la region. Sin embargo, aguaceros en horas de la tarde no se pueden desacartar. Se espera que las condiciones maritimas esten picadas para las aguas mar afuera del Atlantico hasta el viernes en la manana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-160915- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 507 AM AST jueves 15 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte en horas de la tarde a traves de sectores de las Islas Virgenes Estadounidenses y aguas cercanas. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre as Islas Virgenes Estadounidenses con inundaciones urbanas y menores. .Oleaje... Oleaje de hasta 6 pies a traves de las agaus regionales, aumentando a 7 pies en horas avanzadas de la tarde sobre aguas mar afuera del Atlantico y el Pasaje de Anegada, por esa razon una advertencia para los operadores de pequenas embarcaciones esta en efecto. .Dias dos hasta el siete...viernes a miercoles Humedad residual de la onda tropical continuara ayudando al desarrollo de aguaceros sobre el area local y las aguas cercanas. Por lo tanto, la Vigilanci de Inundaciones Repentinas esta en efecto hasta temprano el viernes en la noche. El domingo, se pronostica una mejora en las condiciones del tiempo con solo algunos aguaceros pasajeros en horas temprano en la manana y tarde en la noche a traves de las islas. Se espera que las condiciones maritimas esten picadas para las aguas mar afuera del Atlantico hasta el viernes en la manana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Oct 15, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
221 PM AST Thu Oct 15 2020
PRZ008>011-151915-
Northwest-Mayaguez and Vicinity-Western Interior-Southwest-
221 PM AST Thu Oct 15 2020
...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...ANASCO...CABO
ROJO...MARICAO...MAYAGUEZ...SAN SEBASTIAN...RINCON...NORTHWESTERN SAN
GERMAN...HORMIGUEROS...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...
At 218 PM AST, a strong thunderstorms were located in a ten-mile
radius of Anasco, moving slowly west and into the Mona Channel.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hormigueros, Las Marias, Mayaguez, Anasco, Aguada, La Playa, Luyando
and Espino.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Expect the storm to pass within one hour.
LAT...LON 1823 6694 1812 6713 1819 6716 1821 6715
1822 6716 1822 6717 1824 6717 1826 6719
1828 6719 1835 6722 1840 6716
TIME...MOT...LOC 1818Z 240DEG 48KT 1831 6708
SnellThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 11:57 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 15, 12:36 PM CDT | Areal Flood Advisory | JSJ | 99 min | |
| Oct 15, 12:55 PM CDT | Areal Flood Advisory | JSJ | 82 min |
Nearby
Special Weather Statements in Puerto Rico, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.